RSS Feed Print
Does long term use of antihistamines cause dementia?
Iris L.
Posted: Monday, May 4, 2015 10:15 AM
Joined: 12/15/2011
Posts: 18357


This letter was in my local newspaper. I used an anticholinergic drug for many years before the diagnosis of cognitive impairment. Exelon patch is working for me. Perhaps Exelon is reversing years of acetylcholine depletion?

DEAR DOCTOR K:

I’ve been taking over-the-counter antihistamines for years to control my allergies. Now I hear I may have to worry about dementia. How real is the concern?

DEAR READER:

Antihistamine drugs have “anticholinergic” (an-tee-cole-in-ER-jik) effects. That means that they have some tendency to block the action of a natural substance called acetylcholine. This substance transmits messages in the nervous system. In the brain, it is involved in learning and memory; in the rest of the body, it stimulates muscles to contract.

Drugs with anticholinergic effects include tricyclic antidepressants, antihistamines, some muscle relaxants, some intestinal relaxants, treatments for dizziness and drugs that treat overactive bladder. Between about 10 and 40 percent of older adults take drugs with anticholinergic effects. We’ve known for a long time that these drugs can cause temporary symptoms such as sleepiness, confusion, and problems with short-term memory and reasoning.

Earlier this year, researchers published a study in the journal JAMA Internal Medicine which indicated that these drugs also may increase the risk of a long-term problem: dementia. The research team studied nearly 3,500 men and women ages 65 and older. They noted all the drugs, both prescription and over-the-counter (OTC), that each person took the 10 years before starting the study. Then the team tracked the participants’ health for an average of seven years.

During that time, 800 of the volunteers developed dementia. The researchers found that people who used drugs with prominent anticholinergic effects were more likely to have developed dementia than those who didn’t use them, and also that the risk of dementia increased with the cumulative dose. The people who took the highest doses for the longest time had a 54 percent higher dementia risk than people who took the lowest doses for the shortest time.

Several prior studies have come to the same conclusion as this study. These prior studies had included only prescription drugs. This study is the first to include OTC drugs. In that way, it is more complete.

This study and the several before it that come to similar conclusions are disturbing. Drugs with anticholinergic properties are widely used; I regularly take a medicine (fortunately in low dose) that has anticholinergic effects. I think this study was particularly well done.

The body produces less acetylcholine as we get older, and blocking its effects can deliver a double whammy to older people. So what does one do when presented with evidence like this? I think we have to balance the benefits we know we are getting from the drug against the possible risks. We also have to ask ourselves if we have any options — other drugs that treat the same symptoms, but that do not have prominent anticholinergic effects.

If you regularly take an anticholinergic drug, talk to your doctor about alternatives. For example, selective serotonin re-uptake inhibitors (SSRIs) are a good alternative to tricyclic drugs if you have depression. Newer antihistamines such as loratadine (Claritin) can replace first-generation antihistamines. And Botox injections and bladder training can help to improve incontinence.

http://www.askdoctork.com/does-long-term-use-of-antihistamines-cause-dementia-201505047778

Dr. Anthony Komaroff, Harvard Medical School | In Association with Harvard Health Publications


Iris L.




Mimi S.
Posted: Monday, May 4, 2015 3:46 PM
Joined: 11/29/2011
Posts: 7027


My two cents: Don't overuse any drug. But if it is needed fort quality of life, then you take your chances.

Just about any drug seems to have some effect or other on a "popular disease."

Iris L.
Posted: Monday, May 4, 2015 6:08 PM
Joined: 12/15/2011
Posts: 18357


Mimi S. wrote:
My two cents: Don't overuse any drug. But if it is needed fort quality of life, then you take your chances.


The question asked by the letter writer is, "Is it worth risking dementia in my later years in order to stop sneezing from allergies in my younger years?" Every person will have to make that decision for herself. But first, the patient needs to have the knowledge that there is a risk, and how high.

The anti-cholinergics in the studies were not overused. They were used in the normal dosage. The point is, use of the anticholinergics in normal dosages may increase the risk of developing dementia.

The doctor goes on to say that a patient who is concerned, may want to discuss alternatives to anticholinergic drugs with their doctor. He suggests a few alternative medications, such as SSRIs instead of tricyclic antidepressants.

I posted this so that patients can review their own drug history to see if they had been on long-term anticholinergic drug therapy.

In my case, I had been on long term anticholinergic drug therapy. Did this have any effect on my cognitive impairment? I can't tell for sure, but it is quite possible. I believe this is significant. It may be that I don't have the prodrome of Alzheimer's disease, but an undiagnosed acetylcholine depletion syndrome. This may explain why I am doing better on Exelon patch.

I will discuss this with my neurologist when I have my next appointment.



llee08032
Posted: Tuesday, May 5, 2015 8:36 PM
Joined: 5/20/2014
Posts: 4408


Iris,

I've never heard of this before but it seems like more and more people are taking antihistamines and developing allergies these day's. I have always been sensitive to antihistamines (loopy and in a fog) and when I had to take them I took non-drowsy form. Thsi sounds pretty serious!